Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 98, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 9, 1998, 8:32 AM CDT for Lawrence County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1998, 8:32 AM CDT (13:32 UTC)
- Expired
- May 9, 1998, 9:05 AM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
218 WUUS1 KSGF 091333 RRA SVRSGF MOC109-091405- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 832 AM CDT SAT MAY 9 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 905 AM CDT * AT 833 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 5 MILES WEST OF STOTTS CITY OR 15 WEST OF MOUNT VERNON AND WAS MOVING NOERTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... PHELPS ALBATROSS MILLER A SEVERE THUNDERSTORM WARNING MEANS THAT DAMAGING WINDS AND/OR LARGE HAIL CAN BE EXPECTED. SEEK SHELTER NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED. RIDDLE/SCHMIDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:22 AM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, May 9, 2:22 AM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 222 AM CDT SAT MAY 9 1998 FCST PROBLEM...HOW MUCH RAIN AND POTENTIAL FOR LOCAL FLOODING. SATELLITE SHOWS MCS OVR NE TX SUPPRESSING MUCH OF THE RAIN TO OUR SOUTH WITH RAIN HAVING A DIFFICULT TIME ADVANCING INTO NW AR. MAIN 50H UPPER LOW SEEN ON WATER VAPOR OVR SOUTH TEXAS PANHANDLE. MAIN SFC LOW AND SVR WEATHER THREAT WITH THIS SYSTEM TO STAY WELL TO OUR SOUTH ACROSS CNTRL AND SRN AR INTO MS/AL. HOWEVER...AGREE WITH DISCUSSION FROM 94E OF HEAVY RAIN THREAT (1.0 +) OVR FAR SW AND SCNTRL MO AS 50H UPPER LOW MOVES THRU NRN ARK AND ASSOCIATED UPPER DIFFLUENCE MOVES ALONG SRN TIER OF COUNTIES. TIMING OF PCPN SLOWER THAN PAST RUNS AND MORE IN LINE WITH NGM OF 24 HOURS A GO. THUS PREFER NGM AND ITS QPF PLACEMENT WITH THE 50H SYSTEM. FOR THIS MORNING RAIN TO HAVE HARD TIME ADVANCING NORTHEAST. STRONG 70H VVEL WILL DEVELOP AHEAD OF 50H LOW AND GENERATE A WIDE AREA OF RAIN AND EMBEDDED TSTMS THIS AFTERNOON INTO THE EVENING. BASED ON EXPECTED QPF AND 94E AND CONSIDERING THE OZARK TERRAIN WILL ISSUE A FFA FOR SRN TIER OF COUNTIES (SOUTH OF SGF)...BASICALLY NEOSHO/PINEVILLE EAST TO EMINENCE/ALTON FOR THIS AFTERNOON AND EVENING. WILL NOT INCLUDE ANY SE KS COUNTIES AS THAT AREA TENDS TO BE MUCH LESS FLASHY IN NATURE. ABOVE WAS COORD WITH NWSFO STL...LIT...AND NWSO PAH. LINGERING 85H MOISTURE TO CAUSE CLOUDS TO LIKELY LINGER INTO SUNDAY BEFORE CLEARING BEGINS IN THE AFTERNOON FROM WEST TO EAST IN THE AFTERNOON. DUE TO CLOUDS AND RAIN WILL FOLLOW LOWER FWC MOS TODAY AND GO SLIGHTLY LOWER THAN MOS ON SUNDAY. RECOMMENDATIONS FOR TODAY (FOR COORDINATION ONLY): **FFA AS DISCUSSED ABOVE FOR SRN TIER OF COUNTIES INCL BRANSON/WEST PLAINS** JLN/SE KS...PERIODS OF RAIN AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH MID TO UPPER 60S. EAST WIND 10 TO 15 MPH. RAIN CHANCE 90 PERCENT. SGF/UNO...THIS AM: RAIN DEVELOPING. THIS AFTN: PERIODS OF RAIN AND A FEW THUNDERSTORMS. HIGH MID TO UPPER 60S. EAST WIND 10 TO 15 MPH. RAIN CHANCE 90 PERCENT. AIZ/VIH...CLOUDY THIS MORNING...PERIODS OF RAIN THIS AFTERNOON. RAIN CHANCE IS 80 PERCENT. HIGH NEAR 70. EAST WIND 10 TO 15 MPH. CCF SGF RE 067/052 069/052 06981 JLN RB 067/052 073/055 0696- RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:29 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 36 min |
| May 9, 9:05 AM CDT | Severe Thunderstorm Warning | SGF | Stone, Taney | 50 min |
| May 9, 9:33 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 62 min |
| May 9, 9:33 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 62 min |
| May 9, 10:09 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 51 min |
| May 9, 10:13 AM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 37 min |
| May 9, 12:38 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 37 min |
| May 9, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 34 min |
| May 9, 1:50 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 50 min |
| May 9, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 49 min |
| May 9, 2:48 PM CDT | Flash Flood Warning | SGF | Barry | 4 hr |
| May 9, 3:47 PM CDT | Flash Flood Warning | SGF | Stone, Taney | 4 hr |
| May 9, 4:56 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Ozark | 4 hr |
| May 9, 5:39 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 2 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.